Alert archive / Colorado / Freeze Warnings in 2017

Freeze Warning 6, NWS Pueblo, CO

September 25, 20175 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 25, 2017, 3:17 PM MDT for 5 counties in Colorado. It took effect at Sep 26, 2017, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2017, 3:17 PM MDT (21:17 UTC)
In effect from
Sep 26, 2017, 4:00 AM MDT
Expired
Sep 26, 2017, 8:00 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS75 KPUB 252117
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
317 PM MDT Mon Sep 25 2017

COZ069>071-260530-
/O.NEW.KPUB.FZ.W.0006.170926T1000Z-170926T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
317 PM MDT Mon Sep 25 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MDT TUESDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM MDT Tuesday. 

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other tender
plants.

&&

$$
3 follow-up statements
596 
WWUS75 KPUB 260414
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1014 PM MDT Mon Sep 25 2017

COZ069>071-261200-
/O.CON.KPUB.FZ.W.0006.170926T1000Z-170926T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
1014 PM MDT Mon Sep 25 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT
TUESDAY...

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other tender
plants.

&&

$$
849 
WWUS75 KPUB 261130
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
530 AM MDT Tue Sep 26 2017

COZ069>071-261400-
/O.CON.KPUB.FZ.W.0006.000000T0000Z-170926T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
530 AM MDT Tue Sep 26 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other tender
plants.

&&

$$
115 
WWUS75 KPUB 261405
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
805 AM MDT Tue Sep 26 2017

COZ069>071-261515-
/O.EXP.KPUB.FZ.W.0006.000000T0000Z-170926T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
805 AM MDT Tue Sep 26 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed above freezing across the area. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 25, 11:52 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 25, 11:52 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1152 AM MDT Mon Sep 25 2017

.UPDATE...
Issued at 906 AM MDT Mon Sep 25 2017

Temperatures have risen above freezing in the San Luis Valley. The
Freeze Warning that was in effect has been allowed to expire.

&&

.SHORT TERM...(Today and tonight)
Issued at 454 AM MDT Mon Sep 25 2017

Upper level trough continues its slow drift through the Rockies
today, with next wave of showers and thunderstorms lifting northward
through the eastern plains early this morning. With surface front
now south of the area, cool air mass and shallow upslope will keep
eastern mountains and plains cloudy through the day, with on/off
showers and light drizzle into the afternoon. Threat of tsra seems
to be limited to the far east where elevated instability was
generating storms this morning, so will keep mention of tsra
generally east of a La Junta to Kim line through the day. Farther
west, central mountains and Upper Arkansas Valley should retain just
enough moisture and upper level lift to keep isolated showers in the
forecast, while San Luis Valley and southwest mountains stay
convection free as drier air advects into the region from the sw.
Max temps will remain below average areawide, and readings over the
eastern mountains and plains will only rise some 5-10 degf from
early morning numbers as clouds and light precip persist.

.LONG TERM...(Tuesday through Sunday)
Issued at 454 AM MDT Mon Sep 25 2017

Overall, basically below seasonal temperatures in combination with
unsettled meteorological conditions at times expected this week
with warmer temperatures then anticipated by this weekend.

Recent forecast model soundings, longer term computer
simulations and PV/precipitable water analysis continue to
suggest that unsettled meteorological conditions will prevail
during the balance of the longer term as next slowly moving upper
system impacts the forecast district this week.

In addition, varying degrees of cool and relatively moist easterly
surface flow is expected to persist into Friday as surface high
pressure ridging continues to our east before eastern Colorado
lee-side troughing attempts to develop Saturday.

Closed upper low initially centered over far western Arizona
Tuesday is projected to move into north-central Arizona by
Wednesday night before shifting across Utah and western Colorado
on Thursday and then into Montana by Saturday.

At this time, it now appears that the highest potential for more
widespread precipitation(including lower terrain rain, higher
elevation snow and isolated primarily afternoon and evening
thunderstorms at times) over the forecast district during the
longer term should be realized from later Wednesday into Friday
and have adjusted recent grids/zones to reflect this trend,
otherwise isolated to scattered pops(generally favoring higher
terrain locations) are anticipated during the longer term.

Regarding temperatures, anticipate that below seasonal late
September maximum temperatures in combination with near to
slightly above seasonal minimum temperatures will persist through
Friday, with near seasonal late September/early October maximum
temperatures then projected this weekend. Finally, the highest
potential for increased gradient winds at times should be realized
from later Wednesday into Saturday morning and then again by
later Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon Sep 25 2017

An upper low pressure area spinning over central Wyoming will
continue to produce mostly cloudy skies, scattered showers and
isolated thunderstorms over the eastern half of the flight area.
Meanwhile, it will be mostly clear to partly cloudy over the
western mountains and high valleys with just isolated showers
and thunderstorms. KCOS and KPUB, under moist upslope flow across
the plains, will be see primarily MVFR conditions with IFR
possible at times. KALS will be primarily VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
AVIATION...LW
Hazardous weather outlook, Sep 25, 11:59 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Mon Sep 25 2017

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Mon Sep 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and tonight,
mainly across the eastern mountains and plains. The greatest storm
threat is along the Kansas border. The main threats from any storms
will be lightning, gusty winds to 45 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered primarily afternoon and evening thunderstorms,
favoring higher terrain locations are expected from Tuesday into
Sunday. The primary storm threats will be lightning, gusty winds
and periods of moderate to locally heavy precipitation.

Accumulating snow will be possible in the mountains at times
through the period, mainly at elevations above 8,000 feet.

Freezing temperatures are expected in the mountains and San Luis
Valley Tuesday morning. Frost sensitive plants will likely need
protection.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

50/50

In the hours before

Local storm report, Sep 25, 11:33 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT MON SEP 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       KIM                     37.24N 103.35W
09/25/2017  M0.84 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            STORM TOTAL FROM YESTERDAY AND LAST NIGHT.

&&
Local storm report, Sep 25, 2:46 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT MON SEP 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 NE LA JUNTA           38.00N 103.53W
09/25/2017  M0.38 INCH       OTERO              CO   PUBLIC

            24 HOUR PRECIPITATION 200 PM SUNDAY TO 2 PM
            MONDAY.

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:08 PM MDTSpecial Weather StatementPUBBaca37 min
Sep 24, 6:48 PM MDTSpecial Weather StatementPUBProwers42 min
Sep 24, 11:08 PM MDTAreal Flood AdvisoryPUBBaca, Prowers3 hr
Sep 25, 2:12 AM MDTSpecial Weather StatementPUBBaca93 min

Nearby

Freeze Warnings in Colorado, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.